Winter Weather, Southern Berkshire
- When
- March 18, 5:30 PM EST to March 19, 6:40 PM EST
- Where
- Southern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
During the afternoon of Monday, March 18th, an area of low pressure moved towards the eastern Ohio Valley. Precipitation well out ahead of the storm's warm front moved from southwest to northeast across the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
During the afternoon of Monday, March 18th, an area of low pressure moved towards the eastern Ohio Valley. Precipitation well out ahead of the storm's warm front moved from southwest to northeast across the region. With enough cold air in place, the precipitation fell in the form of snow during the evening hours. By just after midnight on Tuesday, March 19th, the steady precipitation ended or changed to patchy areas of freezing drizzle or sleet.
At the same time, another storm system began to develop along the mid-Atlantic coast. This low pressure took a track just off the Northeast coast. The track of this storm allowed some additional moisture off the Atlantic Ocean to be drawn into the region. During the daylight hours on Tuesday, March 19th, an additional batch of steady snowfall developed across the entire region, as an upper level shortwave moved overhead. While some additional snow accumulated, the strength of the March sun helped limit the amount of the accumulations, especially on paved surfaces. Some additional snow showers and squalls lingered into the evening hours, before tapering off for Tuesday night.
At the end of the storm, snowfall amounts ranged between 4 to 9 inches, with the highest amounts across the higher terrain of the Berkshires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 18, 4:50 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
550 PM EDT MON MAR 18 2013
.SYNOPSIS...
A SIGNIFICANT STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT
AND TUESDAY. IN THE WAKE OF THIS STORM SYSTEM...WE WILL REMAIN IN
AN UNSETTLED WEATHER PATTERN WITH BRISK WESTERLY WINDS AND THE
CHANCE FOR ADDITIONAL WINTRY PRECIPITATION FOR THE REMAINDER OF
THE WEEK.
&&
.NEAR TERM /TONIGHT AND TUESDAY/...
AS OF 515 PM...SNOW HAS ENTERED THE SOUTHWEST PART OF THE FORECAST
AREA AND WAS SLOWLY MOVING NORTHEAST. HOWEVER...IT SHOULD TAKE ITS
TIME DOING SO SINCE DEWPOINTS AHEAD OF THE PCPN IS STILL IN THE
SINGLE NUMBERS WITH TEMPS IN THE UPPER 20S TO MID 30S. ONCE THE SNOW
ARRIVES IT WILL COME DOWN HARD FOR MUCH OF THE NIGHT AS THE INITIAL
BURST OF ISENTROPIC LIFT PRODUCES SNOWFALL RATES AS HIGH AS AN INCH
TO POSSIBLE 2 INCHES PER HOUR. THIS INITIAL BURST OF PCPN WILL
LIKELY PRODUCE MOST OF THE SNOWFALL FOR THIS EVENT WITH 4 TO 10
INCHES OF SNOW EXPECTED BY THE MORNING COMMUTE. TOWARD SUNRISE MID
LEVEL TEMPS WILL WARM AND THE SOUTHERN THIRD OF THE FORECAST AREA
WILL LIKELY EXPERIENCE A CHANGEOVER TO MIXED PCPN (SLEET AND
FREEZING RAIN) AND POSSIBLY TO ALL RAIN IN VALLEY AREAS SOUTH OF
ALBANY. FROM ALBANY NORTH EXPECT PCPN TO REMAIN ALL SNOW...BUT IT IS
STILL POSSIBLE AREAS IN THE CAPITAL DISTRICT COULD GET SOME SLEET.
SOME MODELS SUGGEST SOUTHERN AREAS COULD GET LITTLE OR NO PCPN AFTER
18Z...BUT HAVE OPTED TO FORECAST HIGH POPS IN ALL AREAS THROUGH MOST
OF THE AFTERNOON...THEN TAPERING OFF LATE IN THE DAY OVER THE SOUTH.
TOTAL SNOWFALL AMOUNTS ACROSS GREENE...COLUMBIA...BERKSHIRE...ULSTER
DUTCHESS AND LITCHFIELD COUNTY WILL RANGE FROM 3 TO 6 INCHES ACROSS
VALLEY LOCATIONS...AND 5 TO 10 INCHES ACROSS THE MOUNTAINS. FURTHER
NORTH...EXPECT 6 TO 12 INCHES IN VALLEY LOCATIONS AND 8 TO 15 ACROSS
THE MOUNTAINS.
LOWS TONIGHT WILL BE 20 TO 30. HIGHS TUESDAY 30 TO 40.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
TUESDAY NIGHT INTO WEDNESDAY...THE DEVELOPING STORM JUST OFF THE
EASTERN NEW ENGLAND COAST MAY CONTINUE TO THROW MOISTURE INTO THE
NORTHERN PART OF THE FROECAST AREA THORUGH EARLY TUESDAY NIGHT.
AFTER THAT WE SHIFT OUR ATTENTION TOWARD LAKE EFFECT/ENHANCEMENT
WHERE PORTIONS OF THE ADIRONDACKS MAY EXPERIENCE ADDITIONAL
ACCUMULATIONS OF SNOW AND ADDITIONAL HEADLINES MAY BE NEEDED THERE.
WE WILL EVALUATE THIS FURTHER ONCE THE MAIN STORM IMPACTS ARE EAST
OF THE REGION. PERSISTENT CYCLONIC FLOW WILL ALSO KEEP THE WEATHER
UNSETTLED ACROSS THE REST OF THE FORECAST AREA WITH GUSTY
WINDS...LOTS OF CLOUDS AND SCATTERED SNOW SHOWERS.
UNSEASONABLY CHILLY DURING THIS PERIOD WITH LOWS TUESDAY NIGHT IN
THE MID TEENS TO MID 20S. HIGHS WEDNESDAY 30 TO 40...AND LOWS
WEDNESDAY NIGHT 10 TO AROUND 20.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY INTO FRIDAY...WE WILL STILL BE UNDER THE INFLUENCE OF A
LARGE CUTOFF TROUGH SITUATED OVER THE NORTHEASTERN US AND
SOUTHEASTERN CANADA. CYCLONIC FLOW AROUND THIS LARGE STALLED UPPER
LOW WILL ALLOW FOR PLENTY OF CLOUDS AND SOME SNOW SHOWERS.
TEMPERATURES AT THIS TIME WITH THE PERSISTENT NORTHWESTERLY FLOW OUT
OF CANADA WILL BE BELOW NORMAL FOR THIS TIME OF YEAR. AS THE CORE OF
THE UPPER LEVEL TROUGH WILL MOVE EAST OVER OUR NORTHERN AREAS
THURSDAY...HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 20S ON
THURSDAY AND LOW TO MID 30S FOR THE DAY ON FRIDAY.
SATURDAY INTO MONDAY...THE UPPER LEVEL TROUGH FEATURE OVER THE
NORTHEAST WILL SLOWLY MOVE OUT OF THE REGION DURING THE DAY ON
SATURDAY. HOWEVER WE WILL STILL BE ON THE WESTERN SIDE OF THIS UPPER
LEVEL CYCLONIC FEATURE THROUGHOUT THE WEEKEND AS IT SLOWLY MAKES ITS
WAY EASTWARD. HIGH TEMPERATURES WITH A NORTH TO NORTHWESTERLY FLOW
WILL MODERATE WITH VALUES IN THE UPPER 30S TO AROUND 40 FOR THE
WEEKEND. 12Z MODELS SUNDAY NIGHT INTO MONDAY SHOW A POSSIBLE
DEVELOPING COASTAL LOW FROM A UPPER LEVEL SHORTWAVE TROUGH EMBEDDED
IN A BROAD MERIDIONAL FLOW ACROSS THE SOUTHEASTERN UNITED STATES. IT
IS STILL TOO EARLY TO DETERMINE THE TRACK AND MANY DIFFERENT
SCENARIOS ARE BEING SHOWN. THIS WILL CONTINUE TO BE MONITORED AND
WILL BE BETTER PROJECTED AS WE GET CLOSER TO SUNDAY EVENING INTO
MONDAY.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A SIGNIFICANT WINTER STORM WILL AFFECT THE AREA THIS EVENING THROUGH
THE OVERNIGHT HOURS AND INTO TUESDAY.
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE AFTERNOON HOURS
TODAY. HIGH AND MID LEVEL CLOUDS WILL CONTINUE TO THICKEN THROUGH
LATE AFTERNOON...WITH BKN-OVC CIGS DEVELOPING AT ALL TAF SITES.
SNOW SHOULD DEVELOP AT KALB/KPSF/KGFL AROUND OR SHORTLY AFTER 00Z
TUESDAY. CONDITIONS WILL RAPIDLY DECREASE TO IFR ONCE SNOW COMMENCES
AND WILL BE HEAVY AT TIMES BY LATE THIS EVENING AT ALL SITES. THE
SNOW AT THESE TAF SITES MAY BRIEFLY DECREASE IN INTENSITY BETWEEN
09Z-14Z/TUE...BEFORE INCREASING ONCE AGAIN. AT KPOU...SNOW SHOULD
BEGIN AT KPOU AROUND 22Z...AND CONTINUE MODERATE TO HVY AT TIMES
THROUGH AROUND 05Z/TUE. SLEET AND FREEZING RAIN OR PLAIN RAIN WILL
BEGIN TO MIX IN AFTER ABOUT 05Z AT KPOU...WITH MAINLY PLAIN RAIN
THEN EXPECTED THROUGH TUESDAY MORNING.
ELSEWHERE...AS FOR P-TYPE...ALL SNOW IS EXPECTED AT KGFL. AT
KPSF/KALB...SOME SLEET COULD MIX IN BETWEEN 09Z-14Z/TUE...BEFORE
TRANSITIONING BACK TO ALL SNOW.
E-SE WINDS AT GENERALLY LESS THAN 8 KT WILL GRADUALLY BECOME E-NE AT
5-10 KTS TONIGHT...AND NE TO N TUE MORNING.
OUTLOOK...
TUE PM...LIFR/IFR. SNOW AT KALB/KGFL/KPSF AND MAINLY RAIN AT KPOU.
TUE NIGHT-SAT...VFR/MVFR. BREEZY. CHC -SHSN.
&&
.FIRE WEATHER...
NO CRITICAL FIRE WEATHER CONCERNS FOR THE NEXT FIVE DAYS.
A SIGNIFICANT STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND
TUESDAY. IN THE WAKE OF THIS STORM SYSTEM...WE WILL REMAIN IN AN
UNSETTLED WEATHER PATTERN WITH BRISK WESTERLY WINDS AND THE CHANCE
FOR ADDITIONAL WINTRY PRECIPITATION FOR THE REMAINDER OF THE WEEK.
&&
.HYDROLOGY...
NO HYDROLOGICAL PROBLEMS EXPECTED THROUGH THE WEEK.
A SIGNIFICANT PRECIPITATION EVENT EXPECTED TONIGHT AND TUESDAY BUT
IT WILL FALL MAINLY IN THE FORM OF SNOW OR MIXED PRECIPITATION.
IMPACTS ON AREA STREAMS AND RIVERS WILL BE MINIMAL.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 8 PM EDT
TUESDAY FOR CTZ001-013.
NY...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 8 PM EDT
TUESDAY FOR NYZ032-033-038>043-047>054-058>061-063>066-
082>084.
MA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 8 PM EDT
TUESDAY FOR MAZ001-025.
VT...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 8 PM EDT
TUESDAY FOR VTZ013>015.
&&
SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...LFM
AVIATION...KL
FIRE WEATHER...GJM
HYDROLOGY...GJMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 415 AM EDT MON MAR 18 2013 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 415 AM EDT MON MAR 18 2013 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY SNOWFALL AND ICE REPORTS TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432874, 432873.